Alert archive / Virginia / River Flood Warnings in 2017
River Flood Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Apr 23, 2017, 7:14 PM EDT for Smyth County, Virginia. It took effect at Apr 24, 2017, 3:20 AM EDT. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2017, 7:14 PM EDT (23:14 UTC)
- In effect from
- Apr 24, 2017, 3:20 AM EDT
- Expired
- Apr 25, 2017, 3:12 AM EDT
- In force
- 24 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North Fork Holston River at Saltville (SALV2). The gauge peaked at 9.52 ft at Apr 24, 2017, 8:00 AM EDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03488000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
045
WGUS41 KRNK 232314
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT Sun Apr 23 2017
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...
N. Fk. Holston River Near Saltville affecting Smyth County
.Persistent light to moderate rainfall over the past two days and
additional rainfall expected during the next 24 to 36 hours will
result in minor to moderate flooding across the region...impacting
the N. Fork of the Holston River and related tributaries.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
VAC173-241114-
/O.NEW.KRNK.FL.W.0004.170424T1415Z-170425T0712Z/
/SALV2.1.ER.170424T1415Z.170424T1800Z.170424T1912Z.NO/
714 PM EDT Sun Apr 23 2017
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the N. Fk. Holston River Near Saltville
* from Monday morning until late Monday night
* At 6 PM EDT Sunday the stage was 4.8 feet...and rising.
* Flood Stage is 10.0 feet. Modereate flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Monday morning...then
continue to rise to near 10.5 feet by Monday afternoon.The
river will fall below flood stage by tomorrow afternoon.
* Impact...at 10.0 feet...Minor flooding of lowlands along the
river.
* Flood history...this crest compares to a previous crest of 10.1
feet on Jan 31 2013.
&&
LAT...LON 3683 8174 3692 8183 3693 8168 3699 8155
3691 8145
$$
RAB2 follow-up statements
613
WGUS81 KRNK 240405
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EDT Mon Apr 24 2017
...The Flood Warning continues for the following rivers in
Virginia...
N. Fk. Holston River Near Saltville affecting Smyth County
Clinch River Near Richlands affecting Tazewell County
A deep upper low moving through the southeast U.S. will
continue to generate persistent moderate rainfall across the
region through Monday. Rainfall of 2 to 4 inches has already
fallen across this region over the past couple of days and
additional heavy rainfall is expected through Monday.
Additional rainfall amounts of 2 to 3 inches will be possible
through Monday evening before the rainfall finally begins to
diminish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
&&
VAC185-241205-
/O.CON.KRNK.FL.W.0005.000000T0000Z-000000T0000Z/
/RLRV2.2.ER.170424T0235Z.170424T1200Z.000000T0000Z.NO/
1205 AM EDT Mon Apr 24 2017
the Flood Warning continues for
the Clinch River Near Richlands.
* from tonight through at least Tuesday.
* at 11 PM EDT Sunday...the stage was 9.8 feet...and rising sharply.
* Flood stage is 10.0 feet. Moderate flood stage is 12.0 feet.
* Forecast to rise above flood stage early Monday morning...and continue
to rise to near 14.9 feet shortly after sunrise Monday morning.
Additional rises are possible thereafter.
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$
VAC173-241204-
/O.EXT.KRNK.FL.W.0004.170424T0720Z-170425T0744Z/
/SALV2.2.ER.170424T0720Z.170424T1200Z.170424T1944Z.NR/
1205 AM EDT Mon Apr 24 2017
The Flood Warning continues for
the N. Fk. Holston River Near Saltville.
* from early tomorrow until late Monday night.
* at 11 PM EDT Sunday the stage was 6.9 feet.
* Flood stage is 10.0 feet. Moderate flood stage is 12.0 feet.
Major flood stage is 14.0 feet.
* Forecast to rise above flood stage early Monday and continue
to rise to near 13.5 feet mid-morning Monday. The river is
expected to fall below flood stage Monday evening.
* Impact...at 10.0 feet...Minor flooding of lowlands along the
river.
* Flood history...this crest compares to a previous crest of 10.1
feet on Jan 31 2013.
&&
LAT...LON 3683 8174 3692 8183 3693 8168 3699 8155
3691 8145
$$
RAB680
WGUS41 KRNK 241359
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 AM EDT Mon Apr 24 2017
Both the Clinch River at Richlands and the North Fork Holston River at Saltville have crested and stages are now falling. The Flood Warnings are cancelled as river stages will continue to fall with very little additional rainfall expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
VAC185-241429-
/O.CAN.KRNK.FL.W.0005.000000T0000Z-170424T1359Z/
/RLRV2.1.ER.170424T0331Z.170424T0700Z.170424T1140Z.NO/
959 AM EDT Mon Apr 24 2017
* At 09AM Monday the stage was 9.6 feet.
* Flood Stage is 10.0 feet.
* The river crested just above Minor Flood Stage at 10.68 feet early this morning.
* Flood history...this crest compares to a previous crest of 9.4 feet
on Apr 27 2012.
&&
LAT...LON 3705 8182 3711 8189 3720 8154 3713 8146
3704 8171
$$
VAC173-241429-
/O.CAN.KRNK.FL.W.0004.000000T0000Z-170425T0744Z/
/SALV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
959 AM EDT Mon Apr 24 2017
FORECAST INFORMATION FOR
N. Fk. Holston River Near Saltville
* At 09AM Monday the stage was 9.4 feet.
* Flood Stage is 10.0 feet.
* The river crested just below Minor Flood Stage at 9.52 feet this morning.
* Flood history...this crest compares to a previous crest of 10.1
feet on Jan 31 2013.
&&
LAT...LON 3683 8174 3692 8183 3693 8168 3699 8155
3691 8145
$$
pcWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Apr 23, 6:45 PM EDT, 29 minutes earlier.
Area forecast discussion, Apr 23, 6:45 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
645 PM EDT Sun Apr 23 2017
.SYNOPSIS...
Expect wet weather at least through Monday night, with surface low
in the Tennessee Valley slowly moving eastwards to the South
Carolina coast by Tuesday morning, while upper low slowly traverse
the same general area.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 635 PM EDT Sunday...
The forecast update for early this evening will reflect mainly
one notable change. A gap of a few hours in the widespread
rainfall, to more of a scattered coverage, is expected across
the southeast portion of the area. This gap will translate
northward from near the NC/SC border before additional
precipitation fills the gap back in later in the evening. Have
also made minor adjustments to the hourly temperatures based
upon the latest observations and expected trends through the
evening. Some rain-cooled areas across the Mountain Empire
region of southwest Virginia are already cooler than the
overnight forecast low. Have adjusted the forecast low
accordingly.
As of 327 PM EDT Sunday...
Flood Watch continues for most of the region through Monday evening.
Positively titled upper level trough will deepen as it pivots to the
southeast with a closed mid level low eventually traveling across
the Southeast States. This pivoting will result in increasing
difluent mid and upper level flow and associated divergence to the
northeast of the low. A dual upper level jet structure may enhance
upper level divergence over western North Carolina this evening into
Monday morning.
Rain, heavy at times will spread northeast across the region this
evening into tonight and continue into Monday. Moderate to heavy
rain is expected in the flood watch area, with 1.5 to 3 inches
likely through Monday night. Locally higher amounts likely near the
Blue Ridge, south of Roanoke.
Initially the northern edge of the rain shield is sharp and utilized
the 16z HRRR which captured the rain placement on the WSR-88d the
best, then used a blend of GFS and NAM. The Day 1 excessive rainfall
outlook placed an moderate risk across southwest portions of
forecast area. This is supported by the better lift, jet
dynamics, upper difluence and terrain enhancement. Models are
hinting at higher qpf to our south across North Carolina and
South Carolina. This may be suggesting potential for elevated
convection to our south. Not expecting any thunderstorms or
deeper convection for our area with wedge in place, and this
should keep hourly rainfall rates limited. However, long
duration rains will create a flood threat especially for
creeks/streams and rivers. The flash flood threat will be
isolated but cannot rule out some pockets across the southern
Blue Ridge this evening into tonight. In contrast, for late
tonight, there is some potential for dry slot to work toward the
Mountain Empire before the easterly fetch off the Atlantic
pulls rain back to the west Monday. Complex forecast tonight,
but models agree in general weather of cloudy and rain. Low
temperatures tonight will range from around 40 degrees in the
mountains to near 50 degrees in the Piedmont.
Increased pops on Monday in the west as vertically stacked cyclone
slowly pinwheel southeast. Timing looked a tad slower on the
movement. Good moisture transport continues Monday with PWAT
around 1.25" along/east of the Blue Ridge and into the Piedmont.
Stable thermodynamic profiles owing to residual wedge should
hinder any thunderstorms. Northeast to north winds especially in
the east will increase in speeds Monday afternoon into Monday
night. This is a result of the strengthening pressure gradient
between high pressure over the Northeast and low center over the
Carolinas. Played high temperatures a little cooler with rich
cloud cover and rain with readings from the mid 40s in the
mountains to the mid 50-s in the Piedmont.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 320 PM EDT Sunday...
Wedge is gone on Monday night as surface and low level winds respond
to approaching low. Bufkit guidance showed easterly flow and a
saturated sounding 6 to 9 thousand feet deep. This strong upslope
and Atlantic inflow will prolong widespread moderate to locally
heavy rain. Axis of 850MB jet crosses northern North Carolina and
southern Virginia Monday night and will be pointing toward Maryland
and northern Virginia on Tuesday morning.
Little variation in GFS/NAM forecast track and timing of surface and
upper low. Upper low moves off the southeast coast Monday night then
tracks northeast, very close to the coast, passing over the Outer
Banks on Tuesday night. On Wednesday the 500 mb low is far
enough away from Virginia that moisture wrapping around the west
side of the system will be retreating from the Virginia, West
Virginia and North Carolina. Will be slowing down the clearing
on Tuesday. Similar to current forecast will have a low
probability of showers in the Virginia piedmont on Tuesday
night and a dry forecast for Wednesday. Stayed on the cooler
side of guidance for maximum temperatures on Tuesday since more
cloud cover is expected.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Sunday...
500MB heights rise Thursday and Friday over the southeast United
States but with an overall deepening upper trough over the central
United States. A deep closed low develops over the Rockies by
the end of the week which will keep much of the east downstream
in broad southwest flow.
At the surface a low pressure system tracks into the Great Lakes.
The front with this system stalls in the Ohio and Tennessee Valleys
on Thursday and Friday. 850MB temperatures increase to as high
as +18 on the ECMWF on Friday over southern Virginia and
northern North Carolina. Will have Saturday and Sunday with
continued above normal temperatures.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 144 PM EDT Sunday...
Poor flying conditions during the taf period with low clouds,
rain and pockets of fog. Rain will continue to lift north this
afternoon and overspread the area from southwest to northeast
with moderate to heavy rain at times, especially along and
south of KROA/KBCB toward KTNB/KMWK/KUKF and KDAN. No thunder
expected at this time, so mainly expected MVFR to IFR vsbys in
rain, with VFR at times, while cigs fluctuate between high end
MVFR to IFR, with higher ridges more prone to lower cigs/vsbys
thru the period. Periods of LIFR can be expected with heavier
rain bands. Widespread low clouds and rain will continue into
Monday afternoon.
Winds will be out of the east mainly around 10kts all sites,
some gusts to 20kts possible near KROA/KBCB/KLYH.
High confidence in ceilings, visibilities and winds during the
taf period.
Extended Aviation Discussion...
Poor aviation conditions expected to continue through Monday
night, and at times into Tuesday, thanks to the slow moving
upper low and attendant sfc system. Look for gradual improvement
sometime Tuesday from west to east with better flying wx for by
midweek, though another front may bring scattered
MVFR showers/storms toward late Thursday in the mountains. Drier
weather will return for Friday.
&&
.HYDROLOGY...
As of 300 PM EDT Sunday...
No changes to the flood watch, with still some model differences
in placement of highest rainfall threat. High-res models and
analogs along with pattern recognition favor the southern Blue
Ridge from Roanoke to Boone, east to the piedmont of VA/NC as
those areas which appear to be in line to receive 2-3" through
early Tuesday. This amount of rain combined with the 1 to 2+
inches that has already fallen since Friday should lead to hydro
issues on rivers, as well as smaller creeks and streams.
Looking at the analogs this pattern favors April 5th, 1993, and
March 27th, 1993 which produced some minor to moderate flooding
along portions of the Dan and Roanoke River mainly downstream of
Danville and Altavista. Still will have to see how this sets up
as we had been dry prior to this event.
WPC has kept the moderate risk of FFG exceeded over the
southern Blue Ridge. As mentioned in the near term, deep
convection seems limited, thereby will have to rely on upslope
component to enhance rainfall rates, so isolate flash flooding
is possible, but more longer term >6hr flooding is more likely.
Saturated ground may also result in downed trees and rock or
mud slides.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Monday evening for VAZ007-009>018-022-023-
032>034-043>046-058-059.
NC...Flood Watch through Monday evening for NCZ001>006-018>020.
WV...Flood Watch through Monday evening for WVZ042.
&&
SYNOPSIS...KK/WP
NEAR TERM...DS/KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/WP
HYDROLOGY...KK/MBS/WPHazardous weather outlook, Apr 23, 4:03 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 403 PM EDT Sun Apr 23 2017 NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>046-058-059- WVZ042-241200- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford-Henry- Pittsylvania-Campbell-Appomattox-Halifax-Charlotte-Mercer- 403 PM EDT Sun Apr 23 2017 ...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-024-035-047-WVZ043-044-507-508-241200- Alleghany VA-Bath-Rockbridge-Amherst-Buckingham-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 403 PM EDT Sun Apr 23 2017 This Hazardous Weather Outlook is for central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Rainfall may become heavy at times this evening and tonight, which could cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rain will persist into early Tuesday. The rainfall from the past couple of days through Tuesday could lead to rises on creeks, streams and rivers, with localized minor flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 23, 6:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM FLOOD 1 NW ROCKY GAP 37.24N 81.11W
04/23/2017 BLAND VA PUBLIC
WOLF CREEK OUT OF ITS BANKS ALONG EAGLES ROAD.
&&
WERTLocal storm report, Apr 23, 7:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLOOD 2 W RICHLANDS 37.09N 81.84W
04/23/2017 TAZEWELL VA 911 CALL CENTER
HOME WITH WATER UP TO THE BASEMENT ALONG RTE 67 IN RAVEN
&&
JRUCKMANThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:09 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell, Wythe | 6 hr |
| Apr 23, 6:45 PM EDT | Areal Flood Warning | RNK | Bland, Smyth, Tazewell, Wythe | 24 hr |
| Apr 23, 7:27 PM EDT | River Flood Warning | RNK | Tazewell | 24 hr |
Nearby
River Flood Warnings in Virginia, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.